New Mexico, 2010Hail in New Mexico, July 15, 2010
July 15, 2010 · NWS EPZ · 1 event in 1 county or zone
A moderately moist and unstable environment under an upper ridge provided for a pulse severe storm to develop over Las Cruces, NM.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately moist and unstable environment under an upper ridge provided for a pulse severe storm to develop over Las Cruces, NM.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 15, 1:10 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 15, 1:10 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
210 PM MDT THU JUL 15 2010
.SYNOPSIS...
THUNDERSTORMS WILL BE SCATTERED AROUND THE AREA THIS AFTERNOON AND
EVENING. TOMORROW WILL BE A REPEAT BUT WITH THE EMPHASIS ON
LOCATIONS WEST OF THE RIO GRANDE. THE WEEKEND INTO EARLY NEXT WEEK
WILL BE WARMER THAN NORMAL WITH ONLY A SLIGHT CHANCE OF
THUNDERSTORMS PRIMARILY IN THE MOUNTAINS. BY THE MIDDLE OF NEXT
WEEK HIGH PRESSURE ALOFT WILL MOVE TO THE EAST...WHICH WILL ALLOW A
DEEP SOUTHERLY FLOW TO BRING ADDITIONAL MOISTURE AND AN INCREASE
IN THUNDERSTORM ACTIVITY.
&&
.DISCUSSION...
A BROAD AREA OF HIGH PRESSURE ALOFT WAS DRAPED OVER AN AREA
STRETCHING FROM MISSISSIPPI TO CALIFORNIA. THERE ARE SUBTLE
WEAKNESSES IN THIS HIGH...HOWEVER...AND HARDLY A CAP NOTED ON THE
12Z EPZ SOUNDING. ADDITIONAL MOISTURE MOVED IN OVERNIGHT WITH
WATER VAPOR IMAGERY SHOWING THE PLUME STILL OVERHEAD. LOW LEVEL
MOISTURE CONTINUES TO MOVE IN FROM THE EAST. MIDNIGHT FORECASTER
BUMPED EVENING POPS UP TO SCATTERED COVERAGE IN SOME SECTIONS
WHICH SHOULD WORK OUT WELL. THIS SCENARIO STICKS AROUND FOR FRIDAY
BUT SHIFTING WESTWARD SUCH THAT WEST OF THE RIO GRANDE SHOULD SEE
THE MOST ACTION.
UPPER RIDGE BECOMES CENTERED A LITTLE FURTHER NORTH ON THE WEEKEND
WHICH DROPS OUR HEIGHTS A LITTLE...BUT THE BULK OF THE MOISTURE
SHIFTS INTO ARIZONA SO MAINLY ISOLATED MOUNTAIN CONVECTION IS
EXPECTED. BY WEDNESDAY THE UPPER RIDGE REFORMS WELL TO THE EAST
WHICH PUTS OUR CWA UNDER MOIST SOUTHERLY FLOW...MORE OF A
MONSOONAL PATTERN...SO THUNDERSTORM COVERAGE SHOULD INCREASE
AGAIN.
&&
.AVIATION...VALID 16/00Z-17/00Z
CIRCULATION AROUND HIGH PRESSURE ALOFT CENTERED JUST WEST OF THE
FOUR CORNERS...WILL SEND REMNANTS OF BACK-DOOR COLD FRONT DOWN FROM
THE EAST-NORTHEAST EARLY THIS EVENING. LOOK FOR ISOLD-SCTCB070/TSRAGS
WITH WND GUSTS TO 50MPH OR MORE. ENVIRONMENT WILL SUPPORT FREQUENT
CLOUD TO GROUND LIGHTNING WITH STORMS. ISOLD CB070/TSRAGS GENERALLY
AFT 21Z FRI...MAINLY OVER GILA WILDERNESS AND SACRAMENTO MOUNTAINS.
OTHERWISE...GNLY ISOLD100-140 SCT-BKN250. MOGR THERMALS SFC TO 6K
AGL 16Z-01Z. MAX TOPS 400-450 MSL.
&&
.FIRE WEATHER...
CIRCULATION AROUND HIGH PRESSURE ALOFT CENTERED JUST WEST OF THE
FOUR CORNERS...WILL SEND SHOWERS AND STORMS DOWN FROM THE
NORTHEAST-EAST OVER THE NEXT FEW DAYS. TONIGHT...CIRCULATION WILL
CARRY REMNANTS OF TAIL END OF WEAK BACKDOOR COLD FRONT DOWN ACROSS
OUR AREA. PASSAGE SHOULD LEAD TO INCREASE IN THUNDERSTORM COVERAGE
AND INTENSITY. STORM MOVEMENT AND MOTION OF FRONTAL REMAINS TO THE
WEST-SOUTHWEST...WILL WORK TO FURTHER STRENGTHEN THUNDERSTORM
OUTFLOWS LATE TODAY AND THIS EVENING. ENHANCEMENT TO ARRANGEMENT OF
DIURNAL DEVELOPMENT...SHOULD PROGRESS FROM EAST-NORTHEAST TO
WEST-SOUTHWEST THIS EVENING...IN CONCERT WITH MOVEMENT OF FRONTAL
REMNANTS. FORECAST APPROACH OF UNSEASONABLY DEEP PACIFIC TROUGH
THIS WEEKEND...WILL ASSIST IN SHIFTING UPPER LEVEL HIGH EAST OVER
THE LOWER MISSISSIPPI VALLEY EARLY NEXT WEEK. THIS SHOULD PLACE US
UNDER STRENGTHENING SUB-TROPICAL MOIST FLOW BEGINNING WITH THE JULY
21-22 TIME FRAME NEXT WEEK. MIN RH VALUES TODAY THROUGH EARLY THIS
WEEKEND WILL RANGE FROM THE MID 20S IN THE LOWLANDS TO THE LOWER TO
MID 30S IN THE SACRAMENTO MOUNTAINS. HAINES INDICIES OF 3 TO 4 ARE
EXPECTED MOST AREAS THROUGH THE WEEKEND...WITH EXCEPTION OF NEAR AZ
BORDER WHERE VALUES OF 5 ARE A POSSIBILITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 76 97 74 98 74 / 30 20 20 10 10
SIERRA BLANCA TX 68 94 66 94 68 / 20 20 20 10 10
LAS CRUCES 72 96 70 97 70 / 30 20 20 10 10
ALAMOGORDO 69 96 67 96 69 / 20 20 20 10 10
CLOUDCROFT 53 71 51 75 51 / 30 30 30 10 10
TRUTH OR CONSEQUENCES 69 96 67 96 69 / 20 20 20 10 10
SILVER CITY 64 86 62 86 64 / 30 30 30 20 20
DEMING 69 96 67 97 69 / 20 20 20 10 10
LORDSBURG 68 97 67 99 68 / 20 30 30 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
01/22 FAUSETT/TRIPOLI
Hazardous weather outlook, Jul 15, 10:08 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT THU JUL 15 2010
NMZ022>025-030>032-TXZ055-056-161715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1108 AM MDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL PRODUCE
WIND GUSTS TO 50 MPH AND RAINFALL AMOUNTS OF MORE THAN AN INCH IN
SPOTS. STORMS WILL BE MOST NUMEROUS OVER THE MOUNTAINS THIS
AFTERNOON...WITH THE ACTIVITY FOCUSING OVER THE DESERTS THIS
EVENING. LOCALIZED FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND
EVENING...WITH THE EMPHASIS SHIFTING TO WEST OF THE RIO GRANDE.
THUNDERSTORM ACTIVITY WILL BE GREATLY REDUCED ON THE WEEKEND AND
EARLY NEXT WEEK BEFORE INCREASING AGAIN AROUND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER VIA OUR 800 NUMBER OR TO
LOCAL LAW ENFORCEMENT.
FAUSETT
In the hours before
Special weather statement, Jul 15, 12:47 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
147 PM MDT THU JUL 15 2010
NMZ024-025-152015-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
147 PM MDT THU JUL 15 2010
...STRONG THUNDERSTORMS THREATENING EAST CENTRAL OTERO COUNTY
THROUGH 215 PM MDT...
AT 141 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 17 MILES EAST OF TIMBERON...MOVING SOUTHEAST AT
10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
PINON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Special weather statement, Jul 15, 3:58 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
458 PM MDT THU JUL 15 2010
NMZ032-152345-
SOUTHERN DESERT NM-
458 PM MDT THU JUL 15 2010
...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
545 PM MDT...
AT 452 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LAS CRUCES...MOVING WEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
LAS CRUCES...
PICACHO...
TALAVERA...
FAIRACRES...
NMSU MAIN CAMPUS...
MESILLA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Hail, Dona Ana
- When
- July 15, 4:04 PM MST to 4:20 PM MST
- Where
- Dona Ana County, 3 mi NW of Las Cruces
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 32.351, -106.816
One inch hail was reported 3 miles northwest of Las Cruces and also 2 miles northeast of Las Cruces.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Flash Flooding and Heat in Arkansas, July 15 to 17, 20101 death · $281,000 · 52 kt wind · 10 events
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds and Lightning Strike in Florida, July 15, 2010$65,000 · 52 kt wind · 3 events
- Damaging Winds in Indiana, July 15, 2010$53,000 · 55 kt wind · 4 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248212.